The American Heart Association (AHA) recommended using an electrocardiogram (ECG) before beginning treatment with stimulant drugs in children with attention deficit hyperactivity disorder (ADHD).
The potential for cardiovascular events was spotted back in 1999 in those children who were taking tricyclic antidepressants and other psychotropic drugs and stimulants. ECG monitoring was advised at that time for the psychotropic drugs but not for stimulant intake.

During the last decade, numerous studies have showed that stimulants commonly prescribed for children with ADHD elevate blood pressure and speed up heart rate. While this may not be a problem for most children, there is however a small group of children, about 2%, who have undetected cardiac conditions that can lead to cardiovascular events when stimulants are taken. The biggest concern is sudden cardiac death (SCD), which occurs when an erratic heart rhythm cannot pump blood effectively throughout the body.

Besides being used as a standard method of diagnosis when considering stimulants to children with ADHD, AHA also recommends using ECGs periodically during the treatment with stimulants, one to three months after beginning the stimulant and again every six to 12 months after.
A link between children with ADHD and cardiac conditions has been found but many children’s heart conditions do not present symptoms at all. Pediatric cardiac patients are 33% - 42% more at risk of ADHD than children with healthy hearts are.

The exact number of children experiencing SCD associated with drug treatment is not known because reporting the incidence of SCD is currently voluntary and reported only to local authorities.